Alert archive / Mississippi / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 500, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jul 3, 2011, 2:38 PM CDT for Covington County, Lamar County, Mississippi. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2011, 2:38 PM CDT (19:38 UTC)
- Expired
- Jul 3, 2011, 3:04 PM CDT
- In force
- 26 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
Counties Covington County, MS, Lamar County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 110 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 7.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1580 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 1478 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
720
WUUS54 KJAN 031938
SVRJAN
MSC031-073-032030-
/O.NEW.KJAN.SV.W.0500.110703T1938Z-110703T2030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
238 PM CDT SUN JUL 3 2011
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN COVINGTON COUNTY IN SOUTHEAST MISSISSIPPI...
NORTHERN LAMAR COUNTY IN SOUTHEAST MISSISSIPPI...
* UNTIL 330 PM CDT
* AT 239 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
SUMRALL MOVING WEST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
AREAS OF THE INDICATED COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WINDS OF 60 MPH CAN BRING DOWN TREES...POSSIBLY RESULTING IN INJURY
AND PROPERTY DAMAGE. ROOFS OF MOBILE HOMES AND OUTBUILDINGS COULD BE
DAMAGED...AND MINOR ROOF DAMAGE TO WELL BUILT HOMES AND STRUCTURES
COULD OCCUR.
&&
LAT...LON 3124 8965 3144 8965 3144 8958 3145 8958
3150 8940 3144 8939 3143 8945 3135 8945
3135 8936 3134 8936
TIME...MOT...LOC 1939Z 071DEG 13KT 3140 8950
$$
JC1 follow-up statement
102
WWUS54 KJAN 032004
SVSJAN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
304 PM CDT SUN JUL 3 2011
MSC031-073-032014-
/O.CAN.KJAN.SV.W.0500.000000T0000Z-110703T2030Z/
COVINGTON MS-LAMAR MS-
304 PM CDT SUN JUL 3 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LAMAR AND
SOUTHEASTERN COVINGTON COUNTIES IS CANCELLED...
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED
BELOW SEVERE LIMITS.
LAT...LON 3124 8965 3144 8965 3144 8958 3145 8958
3150 8940 3144 8939 3143 8945 3135 8945
3135 8936 3134 8936
TIME...MOT...LOC 2004Z 071DEG 13KT 3137 8960
$$
JCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 10:55 AM CDT, 3 hours 43 minutes earlier.
Area forecast discussion, Jul 3, 10:55 AM CDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 1055 AM CDT SUN JUL 3 2011 .UPDATE...ANOTHER HOT DAY IS ON TAP FOR THE ARKLAMISS BUT ALSO WITH A LITTLE MORE HUMIDITY. TEMPERATURES STARTED OFF A COUPLE DEGREES WARMER THIS MORNING DUE TO THE INCREASE IN LOW LEVEL MOISTURE. TEMPERATURES WERE RUNNING A LITTLE WARMER AT 10 AM ACROSS THE NORTHWEST THAN THE SAME TIME SATURDAY AND WERE A COUPLE DEGREES COOLER IN THE CENTRAL AND EAST. AFTERNOON HIGHS ARE ON TRACK FOR THE UPPER 90S ACROSS THE AREA. MORNING SOUNDING SHOWED A PW BACK NEAR AN INCH AND A HALF WITH SURFACE DEW POINTS IN THE LOWER 70S. THIS INCREASE IN MOISTURE AND DECREASE IN HIGH PRESSURE OVER THE REGION SHOULD LEAD TO SLIGHTLY GREATER COVERAGE OF AFTERNOON AND EVENING STORMS. GREATEST CHANCE FOR STORM DEVELOPMENT WILL BE IN THE SOUTH. CURRENT FORECAST WAS ON TRACK AND ONLY MINOR TWEAKS TO TEMPERATURES WERE MADE. /22/ && .AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH THE TAF PERIOD. 5-8KFT FEW TO SCT CLOUD DECK IS EXPECTED TO DEVELOP THIS AFTERNOON. ISOLATED SHOWER/THUNDERSTORM ACTIVITY IS EXPECTED AGAIN TODAY ACROSS LOCATIONS ALONG AND SOUTH OF I-20 THAT MAY LEAD TO BRIEF MVFR CONDITIONS IF TAF SITE AFFECTED. WILL CONTINUE TO KEEP VCSH/VCTS IN TAF AND AMEND AS STORM IMPACTS LOOK MORE IMMINENT. WINDS WILL GENERALLY BE OUT OF THE SOUTH AROUND 5-10KTS./28/ && .PREV DISCUSSION... /ISSUED 340 AM CDT SUN JUL 3 2011/ SHORT TERM...CONTINUED HOT AND MOSTLY DRY WITH SLIGHTLY BETTER CHANCES FOR AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS TODAY AND TOMORROW. SLOW H5 RIDGE BREAKDOWN CONTINUES TO BE PROGGED BY MULTI-MODEL CONSENSUS THROUGH THE SHORT TERM. 10 TO 20 DM HEIGHT FALLS AT H5...COUPLED WITH INCREASING LOW AND MID-LVL MOISTURE AND INSTABILITY WILL RESULT IS LARGER AREAL EXTENT OF SHOWER AND THUNDERSTORM ACTIVITY TODAY COMPARED TO YESTERDAY. AS GREATER SFC-H7 MOISTURE ADVECTS EWRD ACROSS THE LOWER 2/3RDS OF THE ARKLAMISS...SHOWER/THUNDERSTORM COVERAGE WILL EXTEND FARTHER WEST THAN IT DID YESTERDAY. ONE OR TWO THUNDERSTORMS COULD BECOME STRONG WITH THE MAIN RISK OF LOCALIZED WIND GUSTS TO 50 MPH. STILL ANTICIPATE MOST RAIN/THUNDER ACTIVITY WILL DISSIPATE BY 10PM TONIGHT. MUCH OF THE SAME PATTERN WILL EXIST FOR THE FOURTH OF JULY ON MONDAY WITH PWATS EXPECTED TO INCREASE NEAR 2 INCHES ACROSS SRN LOCATIONS AND AT LEAST 1.5 INCHES EVERYWHERE ELSE. THIS MOISTURE COMBINED WITH GREATER INSTABILITY /~2000 J/KG MLCAPE/ AND SOME VERTICAL TOTALS APPROACHING 28 DEG C WILL ALLOW FOR STRONG THUNDERSTORMS AND POSSIBLY ONE OR TWO BRIEF PULSE SEVERE STORMS. WILL MENTION HAZARD IN HWO. INTERESTINGLY..THE NAM IS BULLISH ON DEPICTING SOME ENHANCED VORTICITY POCKETS ACROSS CENTRAL LOCATIONS THAT MAY SERVE TO ENHANCE SOME OF THE CONVECTION. WHILE THE COURSE RESOLUTION OF THE OPS GFS DOES NOT HAVE AS GREAT VORT MAGNITUDES AS THE NAM DEPICTS...IT TOO SHOWS SOME SUBTLE VORT ENHANCEMENT AS WELL. EXPECT MOST OF THE DIURNAL SHOWER/THUNDER ACTIVITY TO ONCE AGAIN DISSIPATE BY 10 PM BUT SOME INTERRUPTION OF FIREWORK CELEBRATIONS COULD BE POSSIBLE ACROSS THE REGION. FOR LATE MONDAY INTO TUESDAY...THE ALREADY ABATING RIDGE WILL FURTHER FLATTEN AND WEAKEN ALLOWING A SHORTWAVE TROUGH AXIS TO DROP DOWN THE MID-MS VALLEY ACROSS THE NORTH. AT THE SAME TIME...AN INVERTED TROUGHING FEATURE WILL WEAKEN IT FROM THE SOUTH/EAST ACROSS THE N GULF. AGAIN...GIVEN MOIST/UNSTABLE ENVIRONMENT...EXPECT SHOWERS AND THUNDERSTORMS TO GET GOING BY EARLY AFTERNOON TUESDAY WITH SOME CAPABLE OF BECOMING STRONG TO SEVERE. A MORE ACTIVE SEA-BREEZE CONVECTIVE BELT IS EXPECTED ACROSS THE SOUTH TUESDAY AS SCATTERED CONVECTION WILL BE POSSIBLE ACROSS THE ENTIRE REGION AND LAST LONGER INTO THE NIGHT MONDAY AND TUESDAY MORNING. HAVE ADJUSTED WEATHER TIMING TO REFLECT INCREASED LONGEVITY DURING THIS TIME FRAME. CONCERNING FORECAST MATTERS...INCREASED SLIGHT POPS FARTHER NWRD TODAY TO INCLUDE ENTIRE AREA GIVEN NRN EXTENT OF STORMS YESTERDAY. POPS WERE ALSO INCREASED TO 20 TO 30 FOR TOMORROW AFTERNOON ACROSS MUCH OF REGION GIVEN LOW 10 TO 15 POPS COMING IN FROM MAVMOS. THE OVERNIGHT PERIOD OF MONDAY INTO TUESDAY CAME IN WITH RATHER BULLISH AND STUCK WITH 20 POPS WEST UPWARDS TO 40 ACROSS THE EAST. CONCERNING TEMPS...THEY WERE BUMPED UP AGAIN TODAY GIVEN READINGS REACHED YESTERDAY AND GENERALLY ACCEPTED THROUGH TUESDAY. /ALLEN/ LONG TERM...UPPER RIDGING CONTINUES TO GIVE WAY IN THE EXTENDED FORECAST AND SUBSIDENCE WILL BE ERODED ENOUGH TO ALLOW ISOLATED TO SCATTERED CONVECTION EACH DAY. THE GFS PAINTS 28-29 VERTICAL TOTALS OVER ALL BUT SRN ZONES FOR TUESDAY AFTERNOON. OTHER MODELS ALSO INDICATE AN UNSTABLE AIR MASS BUT ARE A LITTLE LOWER ON STABILITY INDICES SUCH AS VERTICAL TOTALS AND LAPSE RATES. A WEAK ZONE OF SURFACE CONVERGENCE WILL ALSO CONTINUE ACROSS THE AREA THROUGH THE FORECAST PERIOD TO HELP FOCUS AFTERNOON CONVECTION. UPPER TROUGHING WILL BE POSITIONED OVER NRN ZONES TUESDAY. UPPER TROUGHING DROPS INTO CNTRL/SRN ZONES WEDNESDAY AND AN AREA OF SLIGHTLY DRIER AIR IS FORECAST INTO NRN ZONES IN RIDGING THAT REDEVELOPS IN THE WAKE OF THE TROUGH. THE REGION WILL SIT BETWEEN HIGH PRESSURE TO OUR WEST AND WEAK TROUGHING TO OUR EAST FOR THURSDAY INTO THE WEEKEND. THE AIR MASS WILL REMAIN MOIST WITH PRECIPITABLE WATER VALUES ABOVE 2 INCHES OVER MUCH OF THE REGION BY FRIDAY. 850 MB THETAE FIELDS ARE FORECAST AROUND 340 DEGS TUESDAY AFTERNOON AND REMAIN 340 DEGS AND ABOVE THROUGH SATURDAY...PROVIDING PLENTY OF MOISTURE FOR AFTERNOON CONVECTION ACROSS THE AREA. && .PRELIMINARY POINT TEMPS/POPS... JACKSON 98 72 97 72 / 18 24 25 27 MERIDIAN 98 71 96 70 / 18 20 27 39 VICKSBURG 99 72 97 70 / 16 24 24 21 HATTIESBURG 98 72 97 72 / 27 15 28 20 NATCHEZ 95 73 95 72 / 26 20 29 18 GREENVILLE 98 73 98 73 / 16 17 18 23 GREENWOOD 98 72 97 72 / 16 15 18 26 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && 22/28/ALLEN/03
Hazardous weather outlook, Jul 3, 3:39 AM CDT, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 339 AM CDT SUN JUL 3 2011 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 040845- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 339 AM CDT SUN JUL 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TODAY AND TONIGHT A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EARLY EVENING AS TEMPERATURES WARM INTO THE UPPER 90S AND MOISTURE INCREASES OVER THE REGION. THE MAIN HAZARDS WITH THESE STORMS WILL BE FROM WIND GUSTS UP TO 50 MPH...SMALL HAIL AND DANGEROUS CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A FEW STRONG TO BREIFLY SEVERE STORMS WILL ALSO BE POSSIBLE ON MONDAY JULY 4TH WITH THE MAIN HAZARDS AGAIN BEING WIND GUSTS UP TO 50 TO 60 MPH...SMALL HAIL AND DANGEROUS CLOUD TO GROUND LIGHTNING. THE PRIMARY TIME OF DAY WOULD BE FROM MID AFTERNOON THROUGH THE EVENING. WITH MANY OUTDOOR ACTIVITIES TAKING PLACE THIS HOLIDAY WEEKEND...PLEASE REMEMBER TO TAKE COVER ONCE THUNDER IS HEARD AS LIGHTNING CAN STRIKE MANY MILES FROM THE THUNDERSTORM. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT SATURDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. ALLEN/28
In the hours before
Special weather statement, Jul 3, 2:04 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 204 PM CDT SUN JUL 3 2011 MSZ057-058-031950- CLARKE MS-JASPER MS- 204 PM CDT SUN JUL 3 2011 ...STRONG STORM IN WESTERN CLARKE COUNTY... A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 3 MILES EAST OF GOODWATER AT 205 PM CDT...MOVING WEST AT 15 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM. PEOPLE IN SOUTHEASTERN JASPER AND SOUTHWESTERN CLARKE COUNTIES SHOULD MONITOR THIS STORM CLOSELY. LAT...LON 3184 8874 3186 8908 3205 8887 3197 8869 TIME...MOT...LOC 1905Z 108DEG 11KT 3191 8883 JC
Special weather statement, Jul 3, 2:20 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 220 PM CDT SUN JUL 3 2011 ARZ074-032000- ASHLEY AR- 220 PM CDT SUN JUL 3 2011 ...STRONG THUNDERSTORM MOVING SLOWLY NEAR CROSSETT... A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED OVER CROSSETT AT 220 PM CDT...MOVING NORTHEAST AT 5 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM. HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. PEOPLE IN WESTERN ASHLEY COUNTY SHOULD MONITOR THIS STORM CLOSELY. LAT...LON 3332 9188 3309 9171 3301 9203 3319 9212 TIME...MOT...LOC 1920Z 244DEG 4KT 3312 9193 JC
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 2:04 PM CDT | Special Weather Statement | JAN | Clarke | 46 min |
| Jul 3, 2:41 PM CDT | Special Weather Statement | JAN | Lincoln | 44 min |
| Jul 3, 3:00 PM CDT | Special Weather Statement | JAN | Jefferson Davis | 30 min |
| Jul 3, 3:14 PM CDT | Special Weather Statement | JAN | Lamar | 31 min |
| Jul 3, 3:37 PM CDT | Severe Thunderstorm Warning | JAN | Lamar | 38 min |
| Jul 3, 3:52 PM CDT | Special Weather Statement | JAN | Jefferson Davis | 28 min |
| Jul 3, 3:55 PM CDT | Special Weather Statement | JAN | Simpson | 45 min |
| Jul 3, 3:56 PM CDT | Special Weather Statement | JAN | Covington | 44 min |
| Jul 3, 4:10 PM CDT | Severe Thunderstorm Warning | JAN | Lamar | 35 min |
| Jul 3, 4:19 PM CDT | Special Weather Statement | JAN | Simpson | 31 min |
| Jul 3, 4:27 PM CDT | Special Weather Statement | JAN | Forrest | 38 min |
| Jul 3, 4:38 PM CDT | Special Weather Statement | JAN | Simpson | 42 min |
| Jul 3, 4:55 PM CDT | Special Weather Statement | JAN | Jones | 45 min |
| Jul 3, 5:38 PM CDT | Special Weather Statement | JAN | Scott | 47 min |
| Jul 3, 5:44 PM CDT | Severe Thunderstorm Warning | JAN | Jasper, Newton, Scott, Smith | 46 min |
| Jul 3, 5:46 PM CDT | Special Weather Statement | JAN | Copiah | 39 min |
| Jul 3, 6:17 PM CDT | Special Weather Statement | JAN | Montgomery | 28 min |
| Jul 3, 6:19 PM CDT | Special Weather Statement | JAN | Lowndes | 31 min |
| Jul 3, 6:31 PM CDT | Special Weather Statement | JAN | Copiah | 29 min |
| Jul 3, 6:36 PM CDT | Special Weather Statement | JAN | Noxubee | 29 min |
| Jul 3, 6:49 PM CDT | Severe Thunderstorm Warning | JAN | Noxubee | 26 min |
| Jul 3, 6:53 PM CDT | Special Weather Statement | JAN | Madison | 27 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.